Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 13, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 20, 2022, 2:52 PM EDT for Cheboygan County, Emmet County, Mackinac County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2022, 2:52 PM EDT (18:52 UTC)
- Expired
- May 20, 2022, 3:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheboygan County, MI, Emmet County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
679
WUUS53 KAPX 201852
SVRAPX
MIC031-047-097-201945-
/O.NEW.KAPX.SV.W.0013.220520T1852Z-220520T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
252 PM EDT Fri May 20 2022
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheboygan County in northern Michigan...
Northern Emmet County in northern Michigan...
Southeastern Mackinac County in eastern Michigan...
* Until 345 PM EDT.
* At 251 PM EDT, a severe thunderstorm was located 11 miles west of
Good Hart, or 13 miles southeast of Saint James On Beaver Island,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Good Hart around 300 PM EDT.
Cross Village around 305 PM EDT.
Wilderness State Park around 310 PM EDT.
Other locations in the path of this severe thunderstorm include Carp
Lake, Bliss, Mackinaw City, St. Ignace, Straits State Park, Evergreen
Shores and Mackinac Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4603 8465 4593 8462 4592 8467 4591 8460
4585 8453 4584 8440 4575 8431 4570 8437
4569 8431 4548 8513 4558 8517 4571 8501
4578 8512 4579 8484 4582 8481 4583 8483
4583 8490 4589 8492 4598 8502
TIME...MOT...LOC 1851Z 243DEG 57KT 4558 8535
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GILLEN1 follow-up statement
603
WWUS53 KAPX 201912
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
312 PM EDT Fri May 20 2022
MIC031-047-097-201945-
/O.CON.KAPX.SV.W.0013.000000T0000Z-220520T1945Z/
Cheboygan MI-Emmet MI-Mackinac MI-
312 PM EDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN CHEBOYGAN...NORTHERN EMMET AND SOUTHEASTERN MACKINAC
COUNTIES...
At 312 PM EDT, a severe thunderstorm was located over Wilderness
State Park, or 11 miles west of Mackinaw City, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bliss, Mackinaw City, Carp Lake, St. Ignace, Straits State Park,
Evergreen Shores and Mackinac Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4603 8465 4593 8462 4592 8467 4591 8460
4585 8453 4584 8440 4575 8431 4570 8437
4569 8431 4557 8505 4558 8517 4571 8501
4578 8512 4579 8484 4582 8481 4583 8483
4583 8490 4589 8492 4598 8502
TIME...MOT...LOC 1912Z 242DEG 53KT 4572 8495
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GILLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:21 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 20, 1:21 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
121 PM EDT Fri May 20 2022
.UPDATE...
Issued at 1034 AM EDT Fri May 20 2022
Latest wave of dying convection is exiting Eastern Upper Michigan
this morning. Plenty of additional convection brewing upstream
over Wisconsin to serve as our next waves of showers and storms in
advance of the approaching cold front...which is now poised from
the Arrowhead of Minnesota and far Western Upper Michigan thru
Western Wisconsin into Eastern Iowa and Northern Missouri. Closer
to home...skies have mostly cleared across much of Northern Lower
Michigan...which could definitely set the stage for maximizing
diurnal instability to enhanced convective development this
afternoon. Temps are warming into the 70s across most of Northern
Lower Michigan attm...and surface dwpts are warming into the 60s
as expected.
Latest near term models still point to mid to late afternoon for a
start time for stronger/svr thunderstorm develop as the upstream
cold front begins to enter far western sections of our CWA.
MUCAPES increase to around 3000 J/kg across much of Lower Michigan
just ahead of the front...as surface dwpts rise into the mid to
upper 60s. 0-3 km bulk shear strengthens to around 40 kts as deep
layer shear develops right during peak diurnal instability. All of
the above still suggests the potential for a variety of severe wx
this afternoon and evening...including damaging winds...large hail
and isold tornadoes (in agreement with SPC's latest Day 1
Convective Outlook of slight risk for almost all of Northern Lower
Michigan).
Latest forecast is generally in line with latest observed and
model trends. Have made some minor adjustments to POPs for the
afternoon.
&&
.NEAR TERM...(Today through Tonight)
Issued at 401 AM EDT Fri May 20 2022
...Scattered severe thunderstorms today...
High Impact Weather Potential: Thunderstorms capable of producing
all severe hazards -- damaging winds, large hail, and a tornado or
two -- will be possible beginning early this afternoon into this
evening.
Pattern Synopsis:
An upper-level low and associated strong jet evident on latest water
vapor imagery will pivot across the upper Midwest into the Great
Lakes today, providing favorable divergence/ascent aloft for
continued deepening of a cyclone across northern WI/western MI
U.P./southern Ontario. The associated isallobaric response will work
to keep a strong southerly component to the surface wind field into
the early afternoon as an advancing cold front encroaches on
northern Michigan from the west. This front will slide across the
area during the afternoon and early evening, eventually stalling
south of the CWA later tonight.
Forecast Detail:
Combination of latest observations and 00Z model guidance lends to
increasing confidence in scattered severe thunderstorms across
northern Michigan Friday afternoon. Ongoing precipitation over Lake
Michigan and parts of the northwest lower peninsula are expected to
diminish over the coming hours in the presence of little elevated
instability and forcing. With little additional activity anticipated
through the morning hours, this helps alleviate previous uncertainty
in regards to AM convection/cloud cover and its impacts on severe
potential during the afternoon. The lull in precip will help the
northern lower peninsula clear out some with partly cloudy skies
anticipated by late morning, promoting surface heating and
increasing instability by early afternoon.
Strong warm/moist advection will continue through the morning hours,
helping to bring mid to upper 60s dewpoints into the CWA by noon.
Investigating observed 00Z soundings from across parts of the
Midwest and Great Plains upstream of northwesterly flow aloft, at
least some steeper lapse rates below 500mb are expected to be
advected into the region by afternoon as well. This also helps clear
previous concerns regarding pseudoadiabatic lapse rates aloft and
the degree of instability available for potential severe storms.
Should the above occur as anticipated, a corridor of 2,000+ J/kg
MLCAPE could become uncapped shortly after noon across northern
lower Michigan. This would bring several different convective
evolution solutions into play. The most obvious is activity
generated along the SW-NE oriented cold front during the afternoon.
While near-climatological daily max PWATs and boundary-parallel mean
cloud-layer flow will promote quick upscale growth within the zone
of forcing along the front, a few strong/severe embedded line
segments will be possible. Additional activity will be possible
ahead of the boundary in the warm sector, but there is higher
uncertainty in this materializing. An important feature to monitor
as the morning progresses will be a remnant outflow boundary from
overnight activity that was last evident on radar imagery around 07Z
stretching from just north of Alpena across to Grand Traverse Bay as
this baroclinic zone may become a focus for activity later this
afternoon -- and even increased tornado potential should any storms
root along it.
An overall unfavorable expected convective mode along the cold front
precludes higher confidence in more significant severe chances at
this time. With that said, any semi-discrete supercell/multicell
clusters out ahead of the line during the early/middle afternoon
will be in the presence of a rare parameter space by northern
Michigan standards. Strong deep-layer shear (50+ kts EBWD) and
impressive low-level shear (40+ kts 0-3 km shear, 250+ m2/s2 ESRH)
will overlap a strip of aforementioned MLCAPE to create a very
favorable severe environment ahead of the front during the
afternoon. While forecast hodographs display quick veering with
height, the magnitude of low-level shear could compensate for less
favorable low-level streamwise vorticity and will bring the threat
for tornadoes with any strong storms during the afternoon. Strong
bowing segments will bring the primary threat of damaging wind gusts
while any more discrete modes will be capable of producing large
hail. The main question at this time will be the coverage of
strong/severe thunderstorms amidst other activity through the
afternoon. However, all severe hazards will be possible with any
strong storms and should be monitored closely -- especially given
the time of day of expected storms and the time of year with
additional vulnerable populations (i.e. schools dismissing in the
afternoon) at risk.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 401 AM EDT Fri May 20 2022
...Turning cooler with more rain chances...
High Impact Weather Potential: Nothing significant for now. May see
a few more thunderstorms Saturday and Saturday night.
Pattern Synopsis/Forecast:
While deep southwest flow continues aloft, most active low level
baroclinic axis will be draped across southern lower Michigan to
start the weekend. Weak mid level perturbation rotating northeast
within elevated southwest flow will help induce weak low pressure to
develop on the lower level baroclinic axis later Saturday, with
latest trends suggesting this low rotating up across the eastern
Great Lakes on Sunday.
Primary Forecast Concerns/Challenges:
Addressing additional rain chances this weekend.
Details:
As mentioned, most active barocliniic zone looks to set up across
southern lower Michigan on Saturday. Great moisture pooling along
this boundary, coupled with increasing forcing for ascent via that
approaching wave, will likely kick off additional shower and
thunderstorms across lower Michigan. Per pattern recognition of
frontal placement and expected storm development, have to seriously
consider the possibility of northward moisture disruption into
northern Michigan. Believe rain showers will occur , but heaviest
rains now appear to remain off to our south...as well as best
thunder chances. Something to definitely monitor, however, as
sustained moisture advection within the deep layer ascent region and
mid level flow parallel to the frontal boundary definitely supports
some heavy rain possibilities. Low pressure passes to our east
Sunday, gradually ending the rain threat in the process. Cooler this
weekend, with highs Saturday in the 50s and 60s, and highs on Sunday
mostly in the 50s.
.LONG TERM...(Sunday night through Thursday)
Issued at 401 AM EDT Fri May 20 2022
High Impact Weather Potential: Frost/freeze concerns Sunday night.
Sunday night continues to look like a cold one as Canadian originated
high pressure settles overhead...clearing out the skies and
decoupling the winds. Pattern recognition easily supports going
colder than nearly all available guidance. Could easily see
widespread readings near or below freezing across interior areas.
Plenty of questions on what happens thereafter, with at least some
support for pattern amplification resulting in low pressure pivoting
up into the area, providing additional rain chances the middle of
the week. Range of possibilities within the full mid-range ensemble
guidance suite is large for this period, with outgoing forecast
subject to major revisions in the coming days. Temperatures through
this period will be highly predicated on how this system plays
out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 121 PM EDT Fri May 20 2022
A cold front will sweep thru Northern Lower Michigan this
afternoon and evening...generating showers and thunderstorms
across our entire area during this time. MBL will continue to
experience prevailing MVFR cigs thanks to ample but shallow low
level moisture streaming in off of cold Lake Michigan. Rest of our
TAF sites will see VFR conditions drop to MVFR and possibly IFR as
showers and thunderstorms develop and move thru our are thru this
evening. Precip will end as we head into the overnight hours.
Surface winds will shift from the SW at 15 to 25 kts with higher
gusts to the NW at around 10 kts behind the cold front.
&&
.MARINE...
Issued at 401 AM EDT Fri May 20 2022
Gusty southwest winds ahead of an approaching cold front will bring
widespread small craft advisory conditions to our nearshore waters
today. In addition, scattered to numerous thunderstorms are
expected, any of which could produce very gusty winds and heavy
rain. Front passes off to our southeast tonight, with winds becoming
light as they swing around to northwest by Saturday morning. Light
winds continue through Saturday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
342-344>346.
LS...NONE.
&&
UPDATE...MLR
NEAR TERM...DJC
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...MLR
MARINE...MSBHazardous weather outlook, May 20, 3:12 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 312 AM EDT Fri May 20 2022 MIZ016>018-020>036-041-042-086>088-095>099-211200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 312 AM EDT Fri May 20 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Thunderstorms are expected across all of northern Michigan through this evening. Some of these storms may become severe this afternoon and early this evening, especially across northern lower Michigan. The main hazards will be severe wind gusts in excess of 60 mph and large hail. In addition, the chance for a tornado cannot be ruled out. Heavy rain is also possible, especially where thunderstorms are more persistent. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few additional thunderstorms are possible across portions of northern lower Michigan later Saturday afternoon into Saturday night. These storms are not expected to be severe. Frost is possible both Sunday and Monday nights. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 312 AM EDT Fri May 20 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are expected across all of the nearshore waters surrounding northern Michigan through this evening. Some of these storms may become severe this afternoon into early this evening. Main hazardous will be severe wind gusts in excess of 60 mph and large hail. In addition, the chance for a waterspout cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few additional thunderstorms are possible across portions of northern lower Michigan later Saturday afternoon into Saturday night. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 20, 11:51 AM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Gaylord MI
1151 AM EDT Fri May 20 2022
MIZ086>088-095>098-201645-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Beaver Island and surrounding islands MI-
Central Chippewa MI-
1151 AM EDT Fri May 20 2022
...Strong thunderstorms will impact portions of Chippewa and eastern
Mackinac Counties through 1245 PM EDT...
At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lower Tahquamenon Falls State Park to near
Saint James On Beaver Island. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Paradise around 1155 AM EDT.
Brevort around 1210 PM EDT.
Other locations in the path of these storms include Moran,
Allenville, East Lake, Rudyard, Kinross, Pickford, Dafter, Barbeau,
Donaldson, Kelden and Munuscong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4665 8498 4649 8481 4653 8465 4645 8447
4653 8412 4593 8394 4592 8467 4585 8454
4582 8437 4575 8531 4567 8549 4585 8539
4577 8513 4582 8481 4598 8505 4604 8538
4625 8524 4668 8518 4676 8491
TIME...MOT...LOC 1550Z 235DEG 62KT 4664 8516 4577 8543
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:22 AM EDT | Special Weather Statement | APX | Cheboygan | 23 min |
| May 20, 11:51 AM EDT | Special Weather Statement | APX | Chippewa | 54 min |
| May 20, 12:22 PM EDT | Special Marine Warning | APX | 53 min | |
| May 20, 1:53 PM EDT | Special Marine Warning | APX | 52 min | |
| May 20, 2:11 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 49 min |
| May 20, 2:24 PM EDT | Special Marine Warning | APX | 50 min | |
| May 20, 2:34 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 26 min |
| May 20, 2:46 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet, Grand Traverse, Kalkaska | 44 min |
| May 20, 2:47 PM EDT | Special Marine Warning | APX | 58 min | |
| May 20, 3:24 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Montmorency, Otsego | 55 min |
| May 20, 3:28 PM EDT | Special Marine Warning | APX | 42 min | |
| May 20, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 53 min |
| May 20, 3:38 PM EDT | Tornado Warning | APX | Antrim, Otsego | 22 min |
| May 20, 3:53 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Montmorency, Presque Isle | 50 min |
| May 20, 3:55 PM EDT | Tornado Warning | APX | Montmorency, Otsego | 24 min |
| May 20, 4:21 PM EDT | Special Marine Warning | APX | 24 min | |
| May 20, 4:24 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 38 min |
| May 20, 4:26 PM EDT | Special Marine Warning | APX | 67 min | |
| May 20, 4:36 PM EDT | Tornado Warning | APX | Presque Isle | 24 min |
| May 20, 5:12 PM EDT | Special Marine Warning | APX | 93 min | |
| May 20, 5:37 PM EDT | Special Marine Warning | APX | 38 min | |
| May 20, 5:49 PM EDT | Special Marine Warning | APX | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.